Wyoming, 2021

High Wind in Wyoming, December 27 to 28, 2021

December 27 to 28, 2021 · NWS CYS · 2 events in 2 counties and zones

Strong winds developed near Arlington and Elk Mountain late in the evening on the 27th, briefly spilling into WY-Z109 with 60+ MPH gusts reported as far west as Rawlins for less than one hour. Gusts near Arlington persisted into the night and eventually into the mid afternoon hours on the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds developed near Arlington and Elk Mountain late in the evening on the 27th, briefly spilling into WY-Z109 with 60+ MPH gusts reported as far west as Rawlins for less than one hour. Gusts near Arlington persisted into the night and eventually into the mid afternoon hours on the 28th. Frequent gusts 65-75 were observed with a peak gust to 78 MPH at County Road 402 along I-80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 27, 4:40 PM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Dec 27, 4:40 PM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
440 PM MST Mon Dec 27 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 120 PM MST Mon Dec 27 2021

A nice break today as we have been plagued by various weather
elements. Forecast challenges deal with snow and high wind chances
in the short term.

Currently...CWA remains under southwest flow this afternoon with a
stalled surface front laying across northern Wyoming. 1000mb surface
low over northwestern Wyoming with a cold front extending southwest
into northern Utah and Nevada. Sierra MAdres and SNowy Ranges still
getting light snow reports with 3 hourly SWE reports of up to .2 to
.3 inches. Will continue current Winter Storms for these two zones
through Tuesday morning.

Still a small threat for snow squalls today as NAM snow squall
parameters around 4.5 units in Carbon County this afternoon.
Nothing like yesterday...but there is around 150-200 J/KG CAPE
across Carbon County. Will continue to monitor radar trends through
the afternoon.

Gradients ease this evening through Tuesday for less wind. Could see
some pretty cold temperatures tonight with the decreasing winds.
Single digit lows definitely a possibility...especially where there
is snow on the ground.

Possibly some breezy areas Tuesday...especially in the wind prone
areas as GFS 700mb winds up near 45kts. Gradients low however...so
am not anticipating any wind headlines at this time.

Winds on the increase Wednesday as Clipper system moves into
Montana. Craig to Casper 850/700mb height gradients on the increase
after 00Z Wednesday night as 700mb winds increase to 50-55kts.
Likely looking at High Wind headlines after 00Z into Thursday.

.LONG TERM...(Thursday through Monday)
Issued at 120 PM MST Mon Dec 27 2021

Thursday...For the penultimate day of the year, should see a slight
modification in maximum temperatures with some downslope warming.
Strong west flow at low and mid levels will continue to produce a
windy day with our wind prone locations possibly seeing high wind
criteria.

Friday...For the final day of the year, the next shortwave trough
aloft carves out over western Wyoming and Utah with colder air
pushing southward across Wyoming for the first few days of January.
One more seasonable day before the colder air filters in for the
start of the holiday weekend. Moist flow aloft will help produce
widespread orographic snows again for the Snowy and Sierra Madre
Ranges, with scattered snow showers elsewhere across southeast
Wyoming.

New Years Day...High amplitude shortwave trough aloft passes across
Wyoming, producing scattered snow showers early in the day, followed
by drying in its wake. Turning much colder in the wake of the
associated cold front.

Sunday...The progressive pattern aloft continues with the flow aloft
quickly backing to strong westerly, inducing a developing surface
lee trough, and a decent warming trend. Strong low and mid level
gradients suggest another windy day, with perhaps strong winds for
our typically wind prone locations across southeast Wyoming.

Monday...The westerly flow aloft continues with 700 mb temperatures
rising to near -3 Celsius, yielding maximum temperatures in the mid
20s to mid 30s west, and 40s east. The low and mid levels look too
dry for any precipitation.

&&

.AVIATION...(For the 00Z TAFS through Tuesday afternoon)
Issued at 440 PM MST Mon Dec 27 2021

Another Pacific upper level trough will push across Wyoming and
western Nebraska tonight, resulting in colder temperatures and
another quick shot of snow late this evening. Not much, if any, snow
is expected to fall across western Nebraska due to downslope west to
northwest winds. It will remain windy with gusts of 35 to 40 knots
near KRWL, with winds increasing out of the northwest closer to
sunrise Tuesday further east.

HAZARDS/WEATHER TRENDS: VFR conditions should prevail for most
terminals over the next 18 to 24 hours. However, a few bands of snow
will push through KRWL, KLAR, and possibly KCYS between 02z and 09z
Tuesday with a few hours of MVFR to near IFR VIS due to moderate
snowfall. Not extremely confident on the timing, so included a few
TEMPO groups for now. This activity should push east and dissipate
by 12Z Tuesday morning.

&&

.FIRE WEATHER...
Issued at 445 AM MST Mon Dec 27 2021

Elevated fire weather conditions are possible on Monday especially
in the Nebraska panhandle. Minimum humidity values are expected to
drop to around 25%, and possibly lower near the Colorado border.
Breezy conditions are expected with southerly winds gusting to 30-35
MPH. A cold front will push through early Tuesday and bring better
humidity recoveries, but drier air moving in behind will result in
another afternoon of low humidities despite the cold temperatures.
Remaining cold on Wednesday before a brief warm up possible on
Thursday. Stronger winds are also possible Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Winter Storm Warning until 8 AM MST Tuesday for WYZ112-114.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...MN
Hazardous weather outlook, Dec 27, 4:00 AM MST, 18 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
400 AM MST Mon Dec 27 2021

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
281100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
400 AM MST Mon Dec 27 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Light snow and much colder temperatures are possible Friday into
Saturday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>111-113-115>117-281100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
400 AM MST Mon Dec 27 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow showers are expected to develop Monday afternoon into the
evening and could bring brief visibility reductions and gusty
winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Snow and much colder temperatures are possible Friday into
Saturday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-281100-
Sierra Madre Range-Snowy Range-
400 AM MST Mon Dec 27 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

After a brief lull early this morning, snow is expected to pick
up in intensity again through tonight in the Snowy and Sierra
Madre ranges. The Winter Storm Warning has been extended until 800
AM Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Light mountain snow is expected to continue through the week, with
moderate to heavy snowfall possible on Friday into Saturday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 27, 9:22 PM MST, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
922 PM MST Mon Dec 27 2021

WYZ104-109-110-280630-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-
Including the cities of Seminoe Dam, Rawlins, Arlington,
and Elk Mountain
922 PM MST Mon Dec 27 2021

Brief snow-squall conditions possible over the next few hours as a
line of moderate to heavy snowfall moves across Carbon County.
Visibilities may drop to near a quarter mile with wind gusts 35 to
45 mph. Be prepared for rapidly changing conditions with falling
and blowing snow along portions of Interstate 80 between Rawlins
and Arlington.

LK
Local storm report, Dec 27, 10:21 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1021 PM MST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
12/27/2021  M70 MPH          CARBON             WY   MESONET

            WYDOT SENSOR NEAR ELK MOUNTAIN.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Carbon County

When
December 27, 10:22 PM MST to 10:32 PM MST
Where
Central Carbon County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A peak wind gust to 73 MPH was observed at the WYDOT sensor at Walcott Junction (WY15) at 10:22 PM MST.

High Wind, North Snowy Range Foothills

When
December 27, 10:34 PM MST to December 28, 3:44 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT sensors near Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins recorded frequent wind gusts 65-75 MPH. The peak wind gust observed was 78 MPH at County Road 402 (WY20) at 10:50 PM MST on 12/27.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991903, 991904.